Georgia, 2012

Hail and Damaging Winds in Georgia, July 3, 2012

July 3, 2012 · NWS CHS · 8 events in 6 counties and zones

Convection initiated due to the lee side trough, the sea breeze and plentiful outflow boundary mergers. With DCAPE around 1500 j/kg it didn't take much for downburst winds to occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$5,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Convection initiated due to the lee side trough, the sea breeze and plentiful outflow boundary mergers. With DCAPE around 1500 j/kg it didn't take much for downburst winds to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 3, 12:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 3, 12:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT TUE JUL 3 2012

.SYNOPSIS...
A STRONG UPPER RIDGE WILL REMAIN WEST OF THE AREA THIS WEEK
WHILE A SURFACE TROUGH PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO CHANGES NEEDED DURING THE EARLY AFTERNOON UPDATE. STATISTICAL
GUIDANCE FROM NAM AND GFS ARE VERY DRY OVER THE AREA SHOWING
LITTLE IF ANY CHANCE FOR CONVECTION LATER TODAY...BUT SOME OF THE
HI-RES MODELS STILL INDICATE THE POSSIBILITY OF ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE AS IT
MOVES INLAND...SO I WILL NOT LOWER THE POPS ANY FURTHER THAN
CURRENTLY IN THE FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...ANY LINGERING CONVECTION WILL QUICKLY END BY MID TO
LATE EVENING AS THE SEA BREEZE CLEARS THE FAR WESTERN AREAS AND
INSTABILITY WANES. DEBRIS CLOUDINESS WILL GRADUALLY THIN WITH
TIME...BUT UPSTREAM CIRRUS WILL CONTINUE TO CROSS THE AREA
OVERNIGHT. TEMPERATURES WILL BOTTOM OUT IN THE LOWER-MID
70S...EXCEPT UPPER 70S/NEAR 80 AT THE BEACHES AND IN DOWNTOWN
CHARLESTON.

WEDNESDAY THROUGH FRIDAY...THE GENERAL SYNOPTIC PATTERN WILL
REMAIN RELATIVELY UNCHANGED THROUGH FRIDAY. AT THE SURFACE...A
PERSISTENT INLAND TROUGH WILL STRENGTHEN AND SLIP CLOSER TO THE
COASTLINE AS THE WEEK PROGRESSES. AT THE UPPER LEVELS...RIDGING
WILL BECOME CENTERED TO THE WEST...WHILE A PROGRESSIVE TROUGH
ALOFT WITH EMBEDDED SHORTWAVE ENERGY SLIPS DOWN THE EAST COAST.
ISOLATED TO SCATTERED CONVECTION IS POSSIBLE EACH AFTERNOON...AS A
WEAKER CAPPING INVERSION ALLOWS TYPICAL SEA BREEZE CONVERGENCE TO
INITIATE DIURNAL THUNDERSTORM ACTIVITY. ADDITIONAL CONVERGENCE
WITHIN THE SURFACE TROUGH STRETCHING ACROSS THE SOUTH CAROLINA
MIDLANDS AND CENTRAL SAVANNAH RIVER REGION WILL SUPPORT UPSTREAM
CONVECTION THAT COULD PROGRESS INTO THE FORECAST AREA EACH EVENING
WITHIN DEEP WESTERLY FLOW ALOFT. SOME NUMERICAL MODEL SOLUTIONS
EVEN SUGGEST THAT UPPER LEVEL FORCING WITHIN THE TROUGH ALOFT
COULD ALLOW THE EVENING CONVECTION TO PERSIST INTO THE OVERNIGHT
HOURS. HAVE THUS MAINTAINED A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS
TO CONTINUE INTO THE NIGHTTIME PERIODS BOTH WEDNESDAY AND
THURSDAY.

STEADILY FALLING HEIGHTS ALOFT THROUGH FRIDAY WILL MAINTAIN A
GRADUAL COOLING TREND. HIGH TEMPERATURES WILL STILL RISE ABOVE
SEASONAL NORMALS...REACHING THE MID TO UPPER 90S AWAY FROM THE
COAST ON WEDNESDAY AND THE LOW TO MID 90S BY THURSDAY AND FRIDAY.
DEW POINTS WILL STILL LINGER IN THE LOW TO MID 70S EACH
AFTERNOON...YET THE DECREASING TEMPERATURES WILL KEEP HEAT INDICES
BELOW ADVISORY CRITERIA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE BROAD TROUGH ALOFT WILL BEGIN TO DIMINISH THROUGH THE
WEEKEND...WITH A WEAK RIDGING PATTERN DEVELOPING IN ITS PLACE.
MOISTURE AND CONVERGENCE WILL REMAIN ENHANCED WITHIN AN INLAND
SURFACE TROUGH THAT WILL UNDERGO SEVERAL STAGES OF WEAKENING AND
STRENGTHENING THROUGH THE PERIOD. LATEST NUMERICAL MODEL SOLUTIONS
SUGGEST THE SURFACE PATTERN WILL BE WEAKEST FRIDAY AND
SATURDAY...AS THE ATLANTIC RIDGE ATTEMPTS TO BUILD BACK OVER THE
COASTLINE. THE SURFACE TROUGH THEN RESTRENGTHENS FROM THE NORTH
SUNDAY AND MONDAY...AS SOME ADDITIONAL SHORTWAVE ENERGY SLIPS INTO
THE REGION FROM THE GREAT LAKES. WILL MAINTAIN MENTION OF ISOLATED
TO SCATTERED SHOWERS/THUNDERSTORMS EACH DAY ACCORDINGLY...ESPECIALLY
DURING THE TIMES OF MAX HEATING/INSTABILITY OF THE AFTERNOON/EARLY
EVENING HOURS. HIGH TEMPERATURES WILL GENERALLY RANGE FROM THE LOW
TO MID 90S EACH AFTERNOON...STILL A FEW DEGREES WARMER THAN
SEASONAL NORMALS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE 18Z TAFS.
ISOLATED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON...BUT
COVERAGE SHOULD REMAIN QUITE LIMITED.

EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS WITH A GREATER
THAN 30 PERCENT CONFIDENCE LEVEL.

&&

.MARINE...
SOUTHERLY WIND REGIME WILL PERSIST INTO TONIGHT. WINDS WILL
REMAIN 15 KT OR LESS THROUGH THE PERIOD WITH SEAS 2-4 FT.

WEDNESDAY THROUGH SATURDAY...THE MARINE AREA WILL BE GENERALLY BE
LOCATED BETWEEN ATLANTIC HIGH PRESSURE TO THE EAST AND AN INLAND
TROUGH TO THE WEST/NORTHWEST THROUGH THE PERIOD. SOUTH TO
SOUTHWEST WINDS AT OR BELOW 15 KT WILL PREVAIL INTO EARLY NEXT
WEEK...WITH SEAS 1 TO 3 FT ACROSS THE NEARSHORE WATERS AND 3 TO 4
FT ACROSS THE OUTER MARINE ZONES. THE INLAND SURFACE TROUGH WILL
BE ON A STEADY STRENGTHENING TREND AS THE WEEK
PROGRESSES...TIGHTENING THE PRESSURE GRADIENT WITH THE ATLANTIC
SURFACE HIGH. SOUTH/SOUTHWEST FLOW COULD SURGE UP TO 15 TO 20 KT
AT TIMES...ESPECIALLY BY LATER IN THE WEEK. HOWEVER WINDS AND SEAS
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.TIDES/COASTAL FLOODING...
THE UPCOMING FULL MOON COMBINED WITH THE PERIGEAN SPRING TIDES
WILL RESULT A RISK FOR SHALLOW COASTAL FLOODING NEAR THE TIMES OF
HIGH TIDE DURING THE EVENING HOURS THIS EVENING  THROUGH MUCH OF
THE WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...ALSHEIMER
SHORT TERM...ALSHEIMER
LONG TERM...BSH
AVIATION...JHP
MARINE...ALSHEIMER/BSH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 3, 2:23 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
323 AM EDT TUE JUL 3 2012

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-040730-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
323 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-040730-
CHARLESTON HARBOR-
323 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 1:13 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
213 PM EDT TUE JUL 3 2012

GAZ088-031845-
SCREVEN-
213 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 245 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHEAST OF GREEN HILL...MOVING SOUTH
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...CAPTOLO...HUNTERS...NEWINGTON...OLIVER AND SYLVANIA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3286 8164 3284 8144 3277 8142 3277 8143
      3271 8141 3270 8143 3269 8141 3264 8140
      3263 8142 3260 8139 3252 8152 3250 8155
      3260 8171
TIME...MOT...LOC 1814Z 012DEG 10KT 3277 8153
Special weather statement, Jul 3, 1:51 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT TUE JUL 3 2012

SCZ040-042-031915-
ALLENDALE-HAMPTON-
251 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE AND HAMPTON
COUNTIES THROUGH 315 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ROUSE TO
GIFFORD...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...BARTON...BRUNSON...ESTILL...FAIRFAX...
GIFFORD...LENA...LURAY...MARTIN...SEIGLING...SYCAMORE AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3311 8136 3311 8129 3309 8115 3274 8119
      3276 8141 3276 8142 3281 8143 3284 8142
      3285 8144 3315 8151
TIME...MOT...LOC 1852Z 000DEG 3KT 3288 8133 3284 8127

The radar

The Charleston,SC radar (KCLX), 49 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Screven

When
July 3, 1:55 PM EST to 1:57 PM EST
Where
Screven County, 6.27 mi ENE of Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.800, -81.540

The public reported a downed tree 7 miles outside of Sylvania.

Thunderstorm Wind, Effingham

When
July 3, 3:14 PM EST to 3:16 PM EST
Where
Effingham County, 0.9 mi NE of Guyton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Park/Forest Service
Coordinates
32.340, -81.370

The Georgia Forestry Commission reported a few large limbs down. Limbs were greater than 6 inches in diameter.

Thunderstorm Wind, Jenkins

When
July 3, 4:15 PM EST to 4:17 PM EST
Where
Jenkins County, 0.58 mi W of Millen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.800, -81.940

The public reported one tree and one power line down.

Thunderstorm Wind, Bulloch

When
July 3, 5:10 PM EST to 5:12 PM EST
Where
Bulloch County, 2.92 mi W of Esla
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.220, -81.730

The Bulloch County 911 Center reported several trees down near Nevils.

Thunderstorm Wind, Evans

When
July 3, 5:43 PM EST to 5:45 PM EST
Where
Evans County, 4.02 mi NW of Claxton Evans Co Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.240, -81.920

The Evans County 911 Center relayed a report of 1 tree down along Tippins Road.

Thunderstorm Wind, Tattnall

When
July 3, 6:06 PM EST to 6:08 PM EST
Where
Tattnall County, 2.76 mi N of Manassas
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
State Official
Coordinates
32.210, -82.020

The Tattnall County 911 Center relayed a report of a pecan tree down along Anderson Church Road.

Thunderstorm Wind, Tattnall

When
July 3, 6:20 PM EST to 6:22 PM EST
Where
Tattnall County, 1.75 mi E of Collins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.180, -82.090

The Tattnall County 911 Center relayed a report of dime size hail and 2 trees down near Collins.

Hail, Bulloch

When
July 3, 9:32 PM EST
Where
Bulloch County, 2.76 mi S of Nevils
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.230, -81.770

Quarter sized hail reported via Bryan 911 call center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400841, 400842, 400843, 400844, 400845, 400846, 400847, 400840.